Alert archive / North Dakota / Red Flag Warnings in 2008

Red Flag Warning 35, NWS Bismarck, ND

September 20, 20089 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Sep 20, 2008, 3:58 AM MDT for 9 counties in North Dakota. It took effect at Sep 20, 2008, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2008, 3:58 AM MDT (09:58 UTC)
In effect from
Sep 20, 2008, 11:00 AM MDT
Expired
Sep 20, 2008, 8:00 PM MDT
In force
9 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 178 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4047 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 200958
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
458 AM CDT SAT SEP 20 2008

...RED FLAG WARNING THIS AFTERNOON AND EVENING FOR SOUTHWEST AND
WEST CENTRAL NORTH DAKOTA DUE TO GUSTY WINDS LOW HUMIDITIES AND
DRY VEGETATION...

.LOW PRESSURE IN MONTANA AND HIGH PRESSURE OVER MANITOBA WILL
CONTRIBUTE TO INCREASING SOUTHEAST WINDS OF 15 TO 30 MPH...
AFTERNOON RELATIVE HUMIDITIES LESS THAN 20 PERCENT...AND HIGH
TEMPERATURES IN THE MID 80S.

THESE WEATHER CONDITIONS...COUPLED WITH DRY VEGETATION...WILL
CREATE EXTREME FIRE WEATHER CONDITIONS OVER SOUTHWEST AND WEST
CENTRAL NORTH DAKOTA BY AFTERNOON TODAY.

NDZ017-018-031>033-040-041-043-044-201800-
/O.UPG.KBIS.FW.A.0015.080920T1700Z-080921T0200Z/
/O.NEW.KBIS.FW.W.0035.080920T1700Z-080921T0200Z/
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
458 AM CDT SAT SEP 20 2008 /358 AM MDT SAT SEP 20 2008/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
9 PM CDT /8 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
9 PM CDT /8 PM MDT/ THIS EVENING.

GUSTY SOUTHEAST WINDS AT 15 TO 30 MPH...RELATIVE HUMIDITIES BELOW
20 PERCENT...HIGH TEMPERATURES INTO THE MID 80S...AND DRY VEGETATION...
WILL COMBINE TO CREATE EXTREME FIRE WEATHER CONDITIONS OVER
SOUTHWEST AND WEST CENTRAL NORTH DAKOTA BY AFTERNOON TODAY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

JP MARTIN
3 follow-up statements
000 
WWUS83 KBIS 201715
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1215 PM CDT SAT SEP 20 2008

...RED FLAG WARNING THIS AFTERNOON AND EVENING FOR SOUTHWEST AND
WEST CENTRAL NORTH DAKOTA DUE TO GUSTY WINDS LOW HUMIDITIES AND
DRY VEGETATION...

.LOW PRESSURE IN MONTANA AND HIGH PRESSURE OVER MANITOBA WILL
CONTRIBUTE TO INCREASING SOUTHEAST WINDS OF 15 TO 30 MPH...
AFTERNOON RELATIVE HUMIDITIES LESS THAN 20 PERCENT...AND HIGH
TEMPERATURES IN THE MID 80S.

THESE WEATHER CONDITIONS...COUPLED WITH DRY VEGETATION...WILL
CREATE EXTREME FIRE WEATHER CONDITIONS OVER SOUTHWEST AND WEST
CENTRAL NORTH DAKOTA BY AFTERNOON TODAY.

NDZ017-018-031>033-040-041-043-044-210115-
/O.CON.KBIS.FW.W.0035.000000T0000Z-080921T0200Z/
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
1215 PM CDT SAT SEP 20 2008 /1115 AM MDT SAT SEP 20 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING. 

GUSTY SOUTHEAST WINDS AT 15 TO 30 MPH...RELATIVE HUMIDITIES BELOW
20 PERCENT...HIGH TEMPERATURES INTO THE MID 80S...AND DRY
VEGETATION... WILL COMBINE TO CREATE EXTREME FIRE WEATHER
CONDITIONS OVER SOUTHWEST AND WEST CENTRAL NORTH DAKOTA BY
AFTERNOON TODAY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
WAA
000 
WWUS83 KBIS 201921
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
221 PM CDT SAT SEP 20 2008

...RED FLAG WARNING THIS AFTERNOON AND EVENING FOR SOUTHWEST AND
WEST CENTRAL NORTH DAKOTA DUE TO GUSTY WINDS LOW HUMIDITIES AND
DRY VEGETATION...

.LOW PRESSURE IN MONTANA AND HIGH PRESSURE OVER MANITOBA WILL
CONTRIBUTE TO INCREASING SOUTHEAST WINDS OF 15 TO 30 MPH...
AFTERNOON RELATIVE HUMIDITIES LESS THAN 20 PERCENT...AND HIGH
TEMPERATURES IN THE MID 80S.

THESE WEATHER CONDITIONS...COUPLED WITH DRY VEGETATION...WILL
CREATE EXTREME FIRE WEATHER CONDITIONS OVER SOUTHWEST AND WEST
CENTRAL NORTH DAKOTA BY AFTERNOON TODAY.

NDZ017-018-031>033-040-041-043-044-210200-
/O.CON.KBIS.FW.W.0035.000000T0000Z-080921T0200Z/
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
221 PM CDT SAT SEP 20 2008 /121 PM MDT SAT SEP 20 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING. 

GUSTY SOUTHEAST WINDS AT 15 TO 30 MPH...RELATIVE HUMIDITIES BELOW
20 PERCENT...HIGH TEMPERATURES INTO THE MID 80S...AND DRY
VEGETATION... WILL COMBINE TO CREATE EXTREME FIRE WEATHER
CONDITIONS OVER SOUTHWEST AND WEST CENTRAL NORTH DAKOTA BY
AFTERNOON TODAY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
WAA
000 
WWUS83 KBIS 210144
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
844 PM CDT SAT SEP 20 2008

...RED FLAG WARNING FOR SOUTHWEST AND WEST CENTRAL NORTH DAKOTA
WILL BE ALLOWED TO EXPIRE AT 9 PM CDT /8 PM MDT/ THIS EVENING...

.THE RED FLAG WARNING FOR THIS EVENING WILL BE ALLOWED TO EXPIRE
AS SCHEDULED. RISING RELATIVE HUMIDITIES AND WEAKENING WINDS OVER
WESTERN NORTH DAKOTA WILL REDUCE THE RISK OF CRITICAL FIRE
BEHAVIOR THROUGH SUNDAY.

NDZ017-018-031>033-040-041-043-044-210245-
/O.EXP.KBIS.FW.W.0035.000000T0000Z-080921T0200Z/
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
844 PM CDT SAT SEP 20 2008 /744 PM MDT SAT SEP 20 2008/

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS
EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS
EVENING. 

THE RED FLAG WARNING FOR THIS EVENING WILL BE ALLOWED TO EXPIRE AS
SCHEDULED. RISING RELATIVE HUMIDITIES AND WEAKENING WINDS OVER
WESTERN NORTH DAKOTA WILL REDUCE THE RISK OF CRITICAL FIRE
BEHAVIOR THROUGH SUNDAY.

$$

SCHECK

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Sep 20, 2:45 AM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 20, 2:45 AM MDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
345 AM CDT SAT SEP 20 2008

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
CONCERN TO START THE SHORT TERM IS THE CONDITIONS OVER PARTS OF
WESTERN NORTH DAKOTA TODAY LEADING TO FIRE WEATHER ISSUES. FOR THE
REST OF THE SHORT TERM CONCERN GOES TO THUNDERSTORM CHANCES.

HIGH PRESSURE SLIDES FROM MANITOBA TOWARD THE GREAT LAKES TODAY AS
LOW PRESSURE CONTINUES TO DEVELOP OVER THE ROCKIES IN RESPONSE TO
THE LONG WAVE TROF OVER THE PACIFIC NORTHWEST. SURFACE GRADIENT
INCREASES OVER THE NORTHERN PLAINS...RESULTING IN BETTER MIXING...
WITH COOLER AIR OUT OF THE HIGH WORKING IN TO EASTERN NORTH DAKOTA.
QUESTION OF HIGH TEMPERATURES TODAY IS...HOW FAR WEST THE COOLING
INFLUENCE OF THE HIGH EXTENDS. HAVE OPTED TO RAISE TEMPERATURES OVER
THE CENTRAL AS CONDITIONS ALOFT DO NOT SEEM TO SUPPORT GOING SO
COOL...RELATIVELY SPEAKING. ALSO...NUMERICAL GUIDANCE UNDERESTIMATED
THE WARMING OF FRIDAY...AND WILL EXPECT THAT TREND TO CONTINUE TODAY.

IN THE SOUTHEAST FLOW TODAY HIGHER DEWPOINT AIR ADVECTS IN TO THE
WEST. THIS WILL BE A POTENTIAL LIMITING FACTOR TO FIRE ISSUES THERE.
HOWEVER...WITH 15 TO 30 MPH MIXING WIND DEVELOPING AT THE
SURFACE...DRIER AIR SHOULD MIX DOWN. WILL UPGRADE GOING WATCH TO RED
FLAG WARNING.

ECMWF AND MRF AGREE ON BREAKING DOWN THE H5 RIDGE SUNDAY AFTERNOON
ALLOWING SHORT WAVE ENERGY INTO THE WEST. POSITIONING OF SURFACE AND
MID LEVEL FEATURES IS VERY SIMILAR. ATMOSPHERE DESTABILIZES SUNDAY
AFTERNOON AS HIGHER DEWPOINT AIR CONTINUES TO ADVECT IN...AND SHORT
WAVE ENERGY APPROACHES...TRIGGERING THUNDERSTORMS WEST BY AFTERNOON.

THE SURFACE FRONT IS SLOW TO MOVE ACROSS THE STATE AND A SERIES OF
SHORT WAVES PASSING THROUGH THE TROF WILL ACT TO PROLONG RAIN
CHANCES INTO TUESDAY.

STRONG WARNING AHEAD OF THE FRONT SHOULD PUSH TEMPERATURES INTO THE
80S MOST AREAS ON SUNDAY...COOLER WITH THE FRONTAL PASSAGE MONDAY
...AND PROGRESSIVELY COOLER BEHIND IT FOR TUESDAY...BUT STILL ABOUT
NORMAL.

&&

.LONG TERM...WEDNESDAY THROUGH SATURDAY...

TO START THE PERIOD THE ECMWF SHOWS A STRONGER SHORTWAVE TROUGH
ACROSS THE GREAT LAKES THAN THE GFS. PLUS AN OFFSHOOT SHORTWAVE
IS AMPLIFIED MORE WITH THE ECMWF THAN THE GFS DURING THIS SAME TIME
ON WEDNESDAY. SLIGHT CHANCE FOR POPS CONTINUE FOR EARLY WEDNESDAY.
BEYOND THIS TIME FOR THURSDAY THE FLOW BECOMES MORE ZONAL ACROSS
THE NORTHERN TIER OF THE COUNTRY WHICH CONTINUES INTO FRIDAY. WEAK
SHORTWAVE ENERGY DOES CLIP THE FAR NORTH ON FRIDAY BUT WILL NOT
MENTION ANY CHANCE FOR PRECIPITATION THEN. FOR SATURDAY THE PATTERN
CONTINUES WITH MAINLY WESTERLY UPPER FLOW WITH WEAK RIDGING
DEVELOPING IN THE NORTHERN ROCKIES AS PER THE ECMWF MODEL. THE GFS
KEEPS MAINLY A WESTERLY UPPER FLOW.

OVERALL TEMPERATURES WILL CONTINUE WARM WITH A SLIGHT CHANCE FOR
RAINFALL ON WEDNESDAY.

&&

.AVIATION...

NO REAL AVIATION CONCERNS TODAY. EXPECT SOME MID LEVEL CLOUD COVER
LATE TODAY AT OR ABOVE 12,000 FEET WITH A SOUTHEASTERLY FLOW
DEVELOPING IN MOST AREAS. SO MAINLY VFR CONDITIONS.

&&

.FIRE WEATHER...
FOR THE SOUTHWEST AND WEST CENTRAL TODAY...WIND SPEEDS OF 15 TO 30
MPH...TEMPERATURES IN THE MID 80S...AND RELATIVE HUMIDITY OF 15 TO
25 PERCENT...WILL CAUSE EXTREME FIRE WEATHER CONDITIONS. A RED FLAG
WARNING HAS BEEN ISSUED.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON CDT / 11 AM MDT / UNTIL 9 PM CDT / 8 PM
MDT / TODAY FOR NDZ017-018-031>033-040-041-043-044...BASICALLY
SOUTHWEST AND WEST CENTRAL NORTH DAKOTA.

&&

JPM/VJ
Hazardous weather outlook, Sep 19, 4:17 AM MDT, 23 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
517 AM CDT FRI SEP 19 2008

NDZ001>005-009>013-019>023-025-034>037-042-045>048-050-051-201030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-
BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
517 AM CDT FRI SEP 19 2008 /417 AM MDT FRI SEP 19 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER NORTHERN AND CENTRAL NORTH
DAKOTA SUNDAY NIGHT...AND MONDAY THROUGH THURSDAY. SEVERE WEATHER
IS UNLIKELY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ017-018-031>033-040-041-043-044-201030-
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
517 AM CDT FRI SEP 19 2008 /417 AM MDT FRI SEP 19 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS THE POTENTIAL FOR EXTREME FIRE CONDITIONS SATURDAY
AFTERNOON AND EVENING ACROSS SOUTHWEST AND WEST CENTRAL NORTH
DAKOTA. THE POTENTIAL EXISTS BECAUSE OF SOUTHEAST WINDS OF 20 TO
30 MPH...LOW RELATIVE HUMIDITIES AND VERY DRY PASTURE CONDITIONS.
A FIRE WEATHER WATCH IS IN EFFECT AT THIS TIME.

THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTHWEST AND WEST CENTRAL
NORTH DAKOTA SUNDAY NIGHT...AND MONDAY THROUGH THURSDAY. SEVERE
WEATHER IS UNLIKELY AT THIS TIME.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ABELING

Nearby

Red Flag Warnings in North Dakota, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.